Saturday, July 18, 2009

Emotional Seizures

I have been experiencing mood swings off an on since beginning treatment 11 months ago. I never recognized a pattern or the specific nature of these emotional outbursts but now since beginning intravenous Claforan and weekly Bicillin injections I am seeing that these mood swings are more and more like seizures, in that they come out of the blue, often come with a brief forewarning or ‘aura,” and leave me worn out but not truly depressed.

I was amazed when I recently learned that Dr J (SC) routinely uses the anti-seizure medication Lamictal to help stabilize moods in his Lyme patients.

I will describe what last happened to me last night and how I plan to treat this.

Last month I developed a serum sickness like reaction to my treatment (my liver function tests rose and my WBC fell to very low levels). This was accompanied by severe mood swings and uncontrollable crying/panic/suicidal thoughts/depression. My moods became so unpredictable that I was referred to a neuro-pharmacologist who specializes in mood disorder associated with brain infections/trauma/Lyme disease.

She shared my understanding that mood disorder associated with brain infection or trauma can be due to erratic leaky membranes and electrical instability.

We discussed using Lamictal, but because this medication is associated with a rare skin disorder (more common in children, known as Steven-Johnson syndrome) it must be given in very low doses and requires about 6 weeks to become therapeutic. So we decided to start using low dose Paxil (an anti depressant that is also very good at reducing anxiety).

I began a very low dose (compounded in 1 mg capsules) of only 2-3 mg/day. I had some mild headaches but did feel that my mood was more stable on this.

Last night, my 8-week mark (my second 4 week cycle on IV, and one day after Bicillin injection)- I had a bizarre episode occur. I was in a crowded noisy room that felt overwhelming. I began to feel as though I was out of my body, or watching myself (dissociative reaction, not uncommon in Lyme). Then I felt spacey, and. Fortunately, I took someone with me and began about 20 minutes of uncontrollable crying/panic/overwhelmed/suicidal….I stayed labile for another hour or so. Eventually it passed and I felt myself again albeit tired.

I share this as I now understand that I have been having such reactions intermittently for many months and I believe they represent a seizure like reaction to Lyme/Bart die-off.

My doctor and I plan to continue the low dose Paxil and slowly add in Lamictal to prevent these from recurring.

It has been great to have a doctor added to my team that I can call to when feeling emotionally unstable. I have always been so against the idea of using anti-depressants in the past-but I do feel this has helped me and I wanted to share the idea of using compounded very low dose medications that can be used gradually, while minimizing side effects that would be difficult to discern from die-off reaction.

Hope this helps people.

1 comment:

  1. I can't believe all this stuff happens during treatment. It defies reason. I am not looking forward to peak of treatment. I'm already getting hammered with just 250 mg of Levaquin. And that's nothing compared to what others take. Phuli I can't go anywhere right now unless absolutely necessary due to panic attacks. It's my own prison.. Thanks for sharing. We'll all get through this somehow..